Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 71, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 7, 2022, 8:08 PM EDT for Clay County, Kentucky. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2022, 8:08 PM EDT (00:08 UTC)
- Expired
- Aug 7, 2022, 10:00 PM EDT
- In force
- 112 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
582
WGUS53 KJKL 080008
FFWJKL
KYC051-080200-
/O.NEW.KJKL.FF.W.0071.220808T0008Z-220808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
808 PM EDT Sun Aug 7 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
West Central Clay County in southeastern Kentucky...
* Until 1000 PM EDT.
* At 808 PM EDT, Doppler radar indicated slow-moving thunderstorms
producing heavy rain across the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Urban, Byron, Portersburg, and Deer Lick.
This includes the following streams and drainages...
Ephram Branch, Horse Creek, Little Goose Creek, Goose Creek, Grays
Fork, Martin Creek, South Fork Rockcastle River, Hooppole Creek,
Urban Fork, West Fork Pigeon Roost Branch and Laurel River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3714 8394 3717 8395 3718 8380 3713 8379
3711 8393 3712 8393 3713 8393 3713 8394
FLASH FLOOD...RADAR INDICATED
$$
GEOGERIAN2 follow-up statements
902
WGUS73 KJKL 080036
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
836 PM EDT Sun Aug 7 2022
KYC051-080200-
/O.CON.KJKL.FF.W.0071.000000T0000Z-220808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-
836 PM EDT Sun Aug 7 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING FOR WEST CENTRAL CLAY COUNTY...
At 836 PM EDT, Doppler radar indicated that thunderstorms had
weakened; however, excessive runoff from previous heavy rainfall
will continue to produce localized flash flooding across the warned
area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Urban, Byron, Portersburg and Deer Lick.
This includes the following streams and drainages...
Ephram Branch, Horse Creek, Little Goose Creek, Goose Creek, Grays
Fork, Martin Creek, South Fork Rockcastle River, Hooppole Creek,
Urban Fork, West Fork Pigeon Roost Branch and Laurel River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3714 8394 3717 8395 3718 8380 3713 8379
3711 8393 3712 8393 3713 8393 3713 8394
FLASH FLOOD...RADAR INDICATED
$$
GEOGERIAN574
WGUS73 KJKL 080158
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
958 PM EDT Sun Aug 7 2022
KYC051-080208-
/O.EXP.KJKL.FF.W.0071.000000T0000Z-220808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-
958 PM EDT Sun Aug 7 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM EDT THIS EVENING FOR
WEST CENTRAL CLAY COUNTY...
Flash flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
LAT...LON 3714 8394 3717 8395 3718 8380 3713 8379
3711 8393 3712 8393 3713 8393 3713 8394
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:25 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 7, 5:25 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 525 PM EDT Sun Aug 7 2022 .SHORT TERM...(This evening through Monday night) Issued at 525 PM EDT SUN AUG 7 2022 20Z sfc analysis shows a semi-static situation with high pressure to the southeast and low pressure to the northwest supporting a steady flow of moist air into this part of the state on southwest winds of 5 to 10 mph. Combined with the influence of mid level troughing and an impulse to the immediate northwest, scattered showers and storms are ongoing through the CWA with one or two areas possibly seeing excessive rains. These are supported by slow storm motion with outflows generating additional, but seemingly weaker, storms. Temperatures vary from the mid and upper 80s in places that the storms have missed to the low and mid 70s in rain cooled spots like the JKL weather office. Dewpoints, however, remain quite elevated in the low to mid 70s most places - evidence of the high PW air - approaching 2 inches. Additional strong activity to the west will need to be watches should it spawn anything that could impact our western and quite saturated counties. The Flash Flood Watch is in effect through 10 pm for this reason. The models remain in decent agreement aloft through the short term portion of the forecast. They all depict further diminishing of the mid level weakness to our northwest that has helped to sustain our flood threat up through this evening. This will yield rising 5h heights over this part of the state through the day Monday before they start to fall again from the northwest that night. The small model spread supported using the NBM as the starting point again, but also with the addition of some PoP and future radar details from the CAMs. Sensible weather will feature a conditional threat for flooding lingering for a few more hours until the instability fades out after sunset. Otherwise, look for another mild night with mostly clear skies and the formation of river valley fog after midnight. For Monday, less favorable conditions at mid levels will likely result in less coverage of storm activity and a diminished threat of flooding into Tuesday morning as only scattered and unorganized convection is expected during peak heating. Therefore, the flash flood watch will probably not be extended beyond this evening. With less in the way of clouds and storms around, look for temperatures to be a bit higher than today along with max heat indices in the mid to upper 90s. An approaching cold front will then bring a chance of storms back into the area late after a post diurnal lull starting Monday evening. Again expect some river valley fog to develop ahead of any thunderstorm threat Monday night into Tuesday morning with mild and muggy conditions the main attribute. Again adjusted the NBM guidance for the near term and into Monday to add in some of the CAMs details. Did also tweak the hourly T grids for a bit more terrain distinction tonight and on Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 401 PM EDT SUN AUG 7 2022 Key Messages: * Slow-moving thunderstorms will produce high rainfall rates on Tuesday and Wednesday. * Soil moisture and stream flows remain elevated area-wide. * Isolated to scattered instances of flash flooding are probable. * Pattern change to drier and cooler weather follows for late week. Analysis and Discussion: The latest model suite analysis beginning 12z Tuesday shows an ~594 dam high centered just off Southeast/Mid-Atlantic Coast and is reflected by an ~1022 mb high over the Western Atlantic. A robust shortwave trough, passing over Southern Quebec, will support an ~ 1008 mb surface low near/over the Bay of Fundy. Southwest of the low, the energy with the upper level trough will become increasingly sheared out as the upper level shortwave vort quickly exits New England on Tuesday. With fading upper level support, the approaching surface cold front will stall out near/just north of the Ohio River and, if guidance proves correct, waver just to our north through 00z Thursday. (The NAM12 is a notable outlier as it tries to push the boundary through later Wednesday). Subtle upper level vort maxes will ride through the region on both Tuesday and Wednesday, each likely kicking off rounds of showers and storms. However, any favored axes for heavier rainfall are still not yet ascertainable. Without a forcing mechanism to maintain the boundary’s integrity, the cold front will likely become rather diffuse by Wednesday as the “favored boundary” for convective initiation becomes realigned by mesoscale interactions (e.g convectively induced outflows, cloud cover, etc). The frontal boundary will linger until a much more vigorous northern stream shortwave trough drops into the Great Lakes on Wednesday night and Thursday, finally shoving the boundary south of our area. A secondary cold front drops in the from north early Friday with a reinforcing surge of cooler and drier air. Model sounding show PWATs surging to around 2 inches on Tuesday and Wednesday ahead of the cold front. CAPE profiles remain skinny while warm layers remain deep, which will continue to support very efficient rainfall processes. Storm motions on Tuesday will be just a few knots, permitting stronger storm cores to put down a quick inch or two in a short amount of time. The tropospheric flow increases by a few knots on Wednesday, but nearly unidirectional flow in the low-levels will still favor training of storm cells. Given the elevated stream flows and well above normal soil moisture, flash flooding is of paramount concern on both days. With that said, upper level divergence is unimpressive and the 850 mb moisture transport is weak, both of which should hinder the convective potential somewhat. WPC has issued a Marginal Risk Day 3 ERO and Slight Risk Day 4 ERO for all of eastern Kentucky. It is interesting to note that the maximum QPF values of the ECWMF Extreme Forecast Index over eastern Kentucky on Wednesday have dropped slightly to 0.5-0.6, still suggestive of a climatologically unusual QPF event, but lower than what it had advertised in recent days. After the front passes on Thursday, confidence is increasing for a welcome pattern change to relatively cool, less humid, and mostly dry weather for the remainder of the long-term. PWATs quickly drop off to under an inch Thursday afternoon, before briefly ticking up to around 1 inch Thursday night/early Friday with the passage of the secondary cold front. This won’t support anything more than an isolated shower. PWATs decrease to around 0.75 inch or less for the weekend. Sensible Weather: The long-term will kick off with episodes of showers and storms on Tuesday and Wednesday as the slow-moving cold front crosses the area. Torrential rainfall rates could lead to isolated to scattered instances of flash flooding on either day. Leftover showers depart to the south on Thursday with increasing amounts of sunshine by afternoon. Another increase in cloud cover can be expected on Thursday Night/early Friday with the passage of the secondary cold front. Otherwise, anticipate mostly clear skies for the remainder of the forecast period. Temperatures will reach the mid to upper 80s on Tuesday before convection bubbles up and cools us off. Wednesday’s highs will be suppressed closer to 80 due to widespread rainfall and cloud cover. Thereafter, the cooler post-frontal air mass will bring a refreshingly cool and less humid air mass. Expect dew points to fall off into the 50s behind the secondary front. Highs in the upper 70s can be expected for Thursday through Saturday, before moderating into the lower and middle 80s for Sunday. Lows will range in the mid 60s to near 70 on Tuesday and Wednesday nights, settle back in the 60s for Thursday night, and fall off into the 50s to near 60 for Friday and Saturday nights. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 210 PM EDT SUN AUG 7 2022 VFR conditions start the 18Z TAF period for all sites, though some poorer conditions occurred at JKL and SYM for a time during the past couple of hours due to some rogue showers. Mainly clear skies this morning has now been replaced with a sky complete with a robust cu field and larger cloud batches around the storms. The scattered showers and thunderstorms will continue through the afternoon into early evening with heavy rain that could result in brief flight restrictions. Some patchy fog is then possible overnight and some was put in for the LOZ, SME, and SJS TAFs this issuance. Winds southwest at 5 to 10 kts this afternoon diminish to light and variable this evening - away from any storms - followed by similar speeds and direction by midday Monday. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 PM EDT this evening for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. && SHORT TERM...GREIF LONG TERM...GEERTSON AVIATION...CMF/GREIF
Hazardous weather outlook, Aug 7, 4:20 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 420 PM EDT Sun Aug 7 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-082330- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 420 PM EDT Sun Aug 7 2022 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Scattered thunderstorms will be around the area through much of the evening. Locally heavy rain may bring incidents of flash flooding, especially where multiple storms pass over the same area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. After only a small chance for storms through Monday night, there will be a persistent threat of thunderstorms, at times, into Thursday. Thunderstorms will again be slow moving and could bring locally heavy rainfall, leading to potential high water issues. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding through the week. GREIF/GEERTSON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:20 PM EDT | Flash Flood Warning | JKL | McCreary | 115 min |
| Aug 7, 8:51 PM EDT | Areal Flood Advisory | JKL | Leslie, Perry | 3 hr |
| Aug 8, 2:45 PM EDT | Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 56 hr |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.